Search Results

You are looking at 1 - 2 of 2 items for

  • Author: Pratik Shah x
  • All content x
Clear All Modify Search
Open access

Ellada Sotiridou, Henrike Hoermann, Sommayya Aftab, Antonia Dastamani, Eva Thimm, Louise Doodson, Spyros Batzios, Sebastian Kummer, and Pratik Shah

Summary

Tyrosinaemia type 1 (TT1) is a rare inherited disorder of amino acid metabolism typically presenting with liver failure and renal tubular dysfunction. We describe three individuals with TT1 and transient hyperinsulinaemic hypoglycaemia (HH). Two siblings with TT1 and acute liver dysfunction were diagnosed with hyperinsulinaemic hypoglycaemia in the neonatal period. Both siblings were successfully treated with diazoxide/chlorthiazide and treatment was gradually weaned and stopped after 8 and 6 months of age respectively. The third patient presented with a neonatal liver failure with mild cholestasis, coagulopathy, fundus haemorrhages, vitamin A and E deficiency and hyperinsulinaemic hypoglycaemia. He maintained euglycaemia on high dose diazoxide (5–12 mg/kg/day) but developed pulmonary hypertension at 12 weeks of age. After discontinuation of diazoxide, he continued maintaining his blood glucose (BG) within the normal range. Although histological abnormalities of the pancreas including beta-cell hyperplasia are well documented, the exact mechanism of excessive insulin secretion in TT1 is not well understood. It may be related to the accumulation of toxic metabolites in the target organs including pancreas. Therefore, in patients with TT1 and persistent hypoglycaemia beyond the recovery of the acute liver failure, it is important to exclude hyperinsulinism which is usually transient and can be successfully treated with diazoxide and chlorothiazide. Further studies are required to determine which factors contribute to excessive insulin secretion in patients with TT1.

Learning points

Open access

Sarah Kiff, Carolyn Babb, Maria Guemes, Antonia Dastamani, Clare Gilbert, Sarah E Flanagan, Sian Ellard, John Barton, M Dattani, and Pratik Shah

Summary

We report a case of partial diazoxide responsiveness in a child with severe congenital hyperinsulinaemic hypoglycaemia (CHI) due to a homozygous ABCC8 mutation. A term baby, with birth weight 3.8 kg, born to consanguineous parents presented on day 1 of life with hypoglycaemia. Hypoglycaemia screen confirmed CHI. Diazoxide was commenced on day 7 due to ongoing elevated glucose requirements (15 mg/kg/min), but despite escalation to a maximum dose (15 mg/kg/day), intravenous (i.v.) glucose requirement remained high (13 mg/kg/min). Genetic testing demonstrated a homozygous ABCC8 splicing mutation (c.2041-1G>C), consistent with a diffuse form of CHI. Diazoxide treatment was therefore stopped and subcutaneous (s.c.) octreotide infusion commenced. Despite this, s.c. glucagon and i.v. glucose were required to prevent hypoglycaemia. A trial of sirolimus and near-total pancreatectomy were considered, however due to the significant morbidity potentially associated with these, a further trial of diazoxide was commenced at 1.5 months of age. At a dose of 10 mg/kg/day of diazoxide and 40 µg/kg/day of octreotide, both i.v. glucose and s.c. glucagon were stopped as normoglycaemia was achieved. CHI due to homozygous ABCC8 mutation poses management difficulties if the somatostatin analogue octreotide is insufficient to prevent hypoglycaemia. Diazoxide unresponsiveness is often thought to be a hallmark of recessively inherited ABCC8 mutations. This patient was initially thought to be non-responsive, but this case highlights that a further trial of diazoxide is warranted, where other available treatments are associated with significant risk of morbidity.

Learning points:

  • Homozygous ABCC8 mutations are commonly thought to cause diazoxide non-responsive hyperinsulinaemic hypoglycaemia.
  • This case highlights that partial diazoxide responsiveness in homozygous ABCC8 mutations may be present.
  • Trial of diazoxide treatment in combination with octreotide is warranted prior to considering alternative treatments, such as sirolimus or near-total pancreatectomy, which are associated with more significant side effects.